Alert archive / West Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 88, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 19, 1998, 9:28 AM EDT for Monroe County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1998, 9:28 AM EDT (13:28 UTC)
- Expired
- Jun 19, 1998, 12:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Monroe County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 191328 FFWRNK WVC063-191630- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 928 AM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA. * UNTIL 1230 PM EDT. * AT 920 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EXTREME SOUTHERN MONROE COUNTY. OVER 1 AND A HALF INCHES HAD FALLEN IN THE LAST HOUR OVER ROCK CAMP CREEK...INDIAN CREEK AND RICH CREEK. * ADDITIONAL THUNDERSTORMS ARE MOVING IN FROM THE WEST. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/SJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 9:20 AM EDT, 8 minutes earlier.
Area forecast discussion, Jun 19, 9:20 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 920 AM EDT FRI JUN 19 1998 RECOMMENDATIONS... .RDU...SAW YOUR PRELIM DISCUSSION. QUICK UPDATE FOR CONVECTION OK. .WBC...GO AHEAD AND ROLL WITH YOUR UPDATE. .CRW...NONE. MOST OF THE ACTIONS MAYBE THIS MORNING. COULD ADD ENHANCE WORDING ON PCP THIS AM. LOOKS LIKE PCP IS MOVING PRETTY FAST AND THIS MAY LIMIT THE FLASH FLOOD POTENTIAL. DISCUSSION... KFCX 88D AT 1235Z ALREADY LIGHT UP WITH SHOWERS AND THUNDERSTORMS THIS MORNING. OHP INDCTD HEAVY RAIN WAS NORTH OF RNK CWA IN WEST VIRGINIA. THIS MORNING VAD WND PRFL TAPPING INTO A 50 KNT NW JET FRM 28 TO 50 KFT. MODIFIED AM 12Z RNK SOUNDING WAS QUITE UNSTABLE AND MOIST WITH PCP WATER AT 1.37 INCHES. UPPER TROUGH LIFTS INTO NRN GREAT LAKES AND THEN SHEARS OUT....MEANWHILE SHORTWAVE RIDGE PROGD TO MOVE FRM CENTRL ROCKY MTNS TO THE MIDWEST. BEST ETA FCST CAPE VALUES RIDE TO OUR WEST...THUS LOOKS LIKE STRNGEST STORMS WILL BE IN WV. 940 HAS WV IN SLIGHT RISK AREA. INTERESETING TO NOTE THAT THE UPPER FLOW LOOKS FLAT ZONE W-NW. FOR TODAYS FORECAST...CLOUDY WITH SHOWERS AND THUNDERSTORMS. SOME WITH LOCALLY HEAVY RAINS. HIGHS WILL VARY FROM ARD 80 TO ARD 90. MORE THIS AFTERNOnON. KK
In the hours before
Special weather statement, Jun 19, 6:57 AM EDT, 2 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-191800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 657 AM EDT FRI JUN 19 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN SOUTHEAST WEST VIRGINIA... A WEAKENING LINE OF THUNDERSTORMS IS MOVING INTO A MODERATELY UNSTABLE AIRMASS OVER SOUTHEAST WEST VIRGINIA THIS MORNING. THERE WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS...AND A FEW OF THE STORMS MAY REACH SEVERE LEVELS. HOWEVER...THESE STORMS WILL ALSO CONTINUE TO WEAKEN DURING THE MORNING AND THE THREAT OF SEVERE WEATHER WILL BE SHORT LIVED. SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:03 AM EDT | Severe Thunderstorm Warning | RNK | Monroe | 17 min |
Nearby
Flash Flood Warnings in West Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.